Risk Factors, Clinical Presentation, and Outcomes in Overdose with Acetaminophen Alone or with Combination Products Results from the Acute Liver Failure Study Group

Marina Serper*, Michael S. Wolf, Nikhil A. Parikh, Holly Tillman, William M. Lee, Daniel R. Ganger

*Corresponding author for this work

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

Background and Aims: Acetaminophen (APAP) is the most common cause of acute liver failure (ALF) in the west. It is unknown if APAP overdose in combination with diphenhydramine or opioids confers a different clinical presentation or prognosis. Study objectives were to compare (1) baseline patient characteristics; (2) initial clinical presentation; and (3) clinical outcomes among patients with ALF due to APAP alone or in combination with diphenhydramine or opioids. Methods: We analyzed 666 cases of APAP-related liver failure using the Acute Liver Failure Study Group database from 1998 to 2012. The database contains detailed demographic, laboratory, and clinical outcome data, including hemodialysis, transplantation, and death and in-hospital complications such as arrhythmia and infection. Results: The final sample included 666 patients with APAP liver injury. A total 30.3% of patients were overdosed with APAP alone, 14.1% with APAP/diphenhydramine, and 56.6% with APAP/opioids. Patients taking APAP with opioids were older, had more comorbidities, and were more likely to have unintentional overdose (all P0.0001). On presentation, 58% in the APAP/opioid group had advanced encephalopathy as compared with 43% with APAP alone (P=0.001) The APAP/diphenhydramine group presented with the highest serum aminotransferase levels, no differences in laboratory values were noted at 3 days postenrollment. No significant differences were observed in clinical outcomes among the groups. Conclusions: Most patients with APAP-induced ALF were taking APAP combination products. There were significant differences in patient characteristics and clinical presentation based on the type of product ingested, however, there were no differences noted in delayed hepatotoxicity or clinical outcomes.

Original languageEnglish (US)
Pages (from-to)85-91
Number of pages7
JournalJournal of Clinical Gastroenterology
Volume50
Issue number1
DOIs
StatePublished - Jan 1 2016

Fingerprint

Acute Liver Failure
Acetaminophen
Diphenhydramine
Opioid Analgesics
Databases
Liver Failure
Brain Diseases
Transaminases
Renal Dialysis

Keywords

  • combination analgesics
  • drug overdose
  • liver toxicity

ASJC Scopus subject areas

  • Gastroenterology

Cite this

@article{8c31b95118a545a091918f2d277259ba,
title = "Risk Factors, Clinical Presentation, and Outcomes in Overdose with Acetaminophen Alone or with Combination Products Results from the Acute Liver Failure Study Group",
abstract = "Background and Aims: Acetaminophen (APAP) is the most common cause of acute liver failure (ALF) in the west. It is unknown if APAP overdose in combination with diphenhydramine or opioids confers a different clinical presentation or prognosis. Study objectives were to compare (1) baseline patient characteristics; (2) initial clinical presentation; and (3) clinical outcomes among patients with ALF due to APAP alone or in combination with diphenhydramine or opioids. Methods: We analyzed 666 cases of APAP-related liver failure using the Acute Liver Failure Study Group database from 1998 to 2012. The database contains detailed demographic, laboratory, and clinical outcome data, including hemodialysis, transplantation, and death and in-hospital complications such as arrhythmia and infection. Results: The final sample included 666 patients with APAP liver injury. A total 30.3{\%} of patients were overdosed with APAP alone, 14.1{\%} with APAP/diphenhydramine, and 56.6{\%} with APAP/opioids. Patients taking APAP with opioids were older, had more comorbidities, and were more likely to have unintentional overdose (all P0.0001). On presentation, 58{\%} in the APAP/opioid group had advanced encephalopathy as compared with 43{\%} with APAP alone (P=0.001) The APAP/diphenhydramine group presented with the highest serum aminotransferase levels, no differences in laboratory values were noted at 3 days postenrollment. No significant differences were observed in clinical outcomes among the groups. Conclusions: Most patients with APAP-induced ALF were taking APAP combination products. There were significant differences in patient characteristics and clinical presentation based on the type of product ingested, however, there were no differences noted in delayed hepatotoxicity or clinical outcomes.",
keywords = "combination analgesics, drug overdose, liver toxicity",
author = "Marina Serper and Wolf, {Michael S.} and Parikh, {Nikhil A.} and Holly Tillman and Lee, {William M.} and Ganger, {Daniel R.}",
year = "2016",
month = "1",
day = "1",
doi = "10.1097/MCG.0000000000000378",
language = "English (US)",
volume = "50",
pages = "85--91",
journal = "Journal of Clinical Gastroenterology",
issn = "0192-0790",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

Risk Factors, Clinical Presentation, and Outcomes in Overdose with Acetaminophen Alone or with Combination Products Results from the Acute Liver Failure Study Group. / Serper, Marina; Wolf, Michael S.; Parikh, Nikhil A.; Tillman, Holly; Lee, William M.; Ganger, Daniel R.

In: Journal of Clinical Gastroenterology, Vol. 50, No. 1, 01.01.2016, p. 85-91.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Risk Factors, Clinical Presentation, and Outcomes in Overdose with Acetaminophen Alone or with Combination Products Results from the Acute Liver Failure Study Group

AU - Serper, Marina

AU - Wolf, Michael S.

AU - Parikh, Nikhil A.

AU - Tillman, Holly

AU - Lee, William M.

AU - Ganger, Daniel R.

PY - 2016/1/1

Y1 - 2016/1/1

N2 - Background and Aims: Acetaminophen (APAP) is the most common cause of acute liver failure (ALF) in the west. It is unknown if APAP overdose in combination with diphenhydramine or opioids confers a different clinical presentation or prognosis. Study objectives were to compare (1) baseline patient characteristics; (2) initial clinical presentation; and (3) clinical outcomes among patients with ALF due to APAP alone or in combination with diphenhydramine or opioids. Methods: We analyzed 666 cases of APAP-related liver failure using the Acute Liver Failure Study Group database from 1998 to 2012. The database contains detailed demographic, laboratory, and clinical outcome data, including hemodialysis, transplantation, and death and in-hospital complications such as arrhythmia and infection. Results: The final sample included 666 patients with APAP liver injury. A total 30.3% of patients were overdosed with APAP alone, 14.1% with APAP/diphenhydramine, and 56.6% with APAP/opioids. Patients taking APAP with opioids were older, had more comorbidities, and were more likely to have unintentional overdose (all P0.0001). On presentation, 58% in the APAP/opioid group had advanced encephalopathy as compared with 43% with APAP alone (P=0.001) The APAP/diphenhydramine group presented with the highest serum aminotransferase levels, no differences in laboratory values were noted at 3 days postenrollment. No significant differences were observed in clinical outcomes among the groups. Conclusions: Most patients with APAP-induced ALF were taking APAP combination products. There were significant differences in patient characteristics and clinical presentation based on the type of product ingested, however, there were no differences noted in delayed hepatotoxicity or clinical outcomes.

AB - Background and Aims: Acetaminophen (APAP) is the most common cause of acute liver failure (ALF) in the west. It is unknown if APAP overdose in combination with diphenhydramine or opioids confers a different clinical presentation or prognosis. Study objectives were to compare (1) baseline patient characteristics; (2) initial clinical presentation; and (3) clinical outcomes among patients with ALF due to APAP alone or in combination with diphenhydramine or opioids. Methods: We analyzed 666 cases of APAP-related liver failure using the Acute Liver Failure Study Group database from 1998 to 2012. The database contains detailed demographic, laboratory, and clinical outcome data, including hemodialysis, transplantation, and death and in-hospital complications such as arrhythmia and infection. Results: The final sample included 666 patients with APAP liver injury. A total 30.3% of patients were overdosed with APAP alone, 14.1% with APAP/diphenhydramine, and 56.6% with APAP/opioids. Patients taking APAP with opioids were older, had more comorbidities, and were more likely to have unintentional overdose (all P0.0001). On presentation, 58% in the APAP/opioid group had advanced encephalopathy as compared with 43% with APAP alone (P=0.001) The APAP/diphenhydramine group presented with the highest serum aminotransferase levels, no differences in laboratory values were noted at 3 days postenrollment. No significant differences were observed in clinical outcomes among the groups. Conclusions: Most patients with APAP-induced ALF were taking APAP combination products. There were significant differences in patient characteristics and clinical presentation based on the type of product ingested, however, there were no differences noted in delayed hepatotoxicity or clinical outcomes.

KW - combination analgesics

KW - drug overdose

KW - liver toxicity

UR - http://www.scopus.com/inward/record.url?scp=84951844170&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84951844170&partnerID=8YFLogxK

U2 - 10.1097/MCG.0000000000000378

DO - 10.1097/MCG.0000000000000378

M3 - Article

VL - 50

SP - 85

EP - 91

JO - Journal of Clinical Gastroenterology

JF - Journal of Clinical Gastroenterology

SN - 0192-0790

IS - 1

ER -